Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Paducah, KY

May 25, 2018Marshall County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 25, 2018, 1:52 PM CDT for Marshall County, Kentucky. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 1:52 PM CDT (18:52 UTC)
Expired
May 25, 2018, 3:45 PM CDT
In force
113 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Marshall County, KY

The radar

The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS53 KPAH 251852
FFWPAH
KYC157-252045-
/O.NEW.KPAH.FF.W.0008.180525T1852Z-180525T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
152 PM CDT FRI MAY 25 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southeastern Marshall County in western Kentucky...

* Until 345 PM CDT.

* At 152 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Aurora.

Additional rainfall amounts of over an inch are possible in the 
warned area.

LAT...LON 3675 8830 3688 8828 3691 8818 3689 8817
      3680 8813 3676 8811 3675 8811

$$

SP
1 follow-up statement
413 
WGUS73 KPAH 251949
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
249 PM CDT FRI MAY 25 2018

KYC157-252045-
/O.CON.KPAH.FF.W.0008.000000T0000Z-180525T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall KY-
249 PM CDT FRI MAY 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHEASTERN MARSHALL COUNTY...

At 245 PM CDT, Doppler radar indicated heavy rain from thunderstorms 
had largely moved out of this area. However, any additional rain on 
top of over 2 inches of rain that has fallen may lead to flooding 
issues.

Some locations that will experience flooding include...
Aurora.

LAT...LON 3675 8830 3688 8828 3691 8818 3689 8817
      3680 8813 3676 8811 3675 8811

$$

SP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 12:39 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 25, 12:39 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1239 PM CDT Fri May 25 2018

.UPDATE...
Issued at 1239 PM CDT Fri May 25 2018

The CAM guidance has not been kind so far today. This midday
convective development is earlier and has more coverage than
anticipated even for later this afternoon. Expect the showers and
storms to bounce around on outflows for much of the afternoon. A
line has developed to west of our region over Missouri and it
should slowly progress through southeast Missouri and southwest
Illinois through the afternoon. All CAM guidance wipes it out
by sunset as it reaches west Kentucky. This early scattered
development may rob that line of needed instability, so it may not
hold together as much as previously expected based on CAM
guidance.

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 249 AM CDT Fri May 25 2018

Mid tropospheric ridging will continue to break down over the next
24 hours, depicted by 50 meter height falls and the evolution of a
trof over the Great Lakes, extending south across the Mississippi
Valley. Return flow combined with embedded disturbances aloft will
result in a chance of convection today through Saturday. Better
moisture moves east, drying us out Saturday night. Small chance
of convection Sunday across the southeast 1/2 of our CWFA.
Temperatures will remain above normal.

.LONG TERM...(Monday through Thursday)
Issued at 249 AM CDT Fri May 25 2018

We continue to track the differing solutions of a developing
tropical system in the Gulf of Mexico early next week. Models are
still trying to obtain a beat on this system, but by 12Z Monday, the
upper level low is forecast to be near Mobile Bay. The forecast for
Memorial Day will hinge on how quickly this system moves northward
through the day. Right now, it appears as though the morning should
be free of any rain. However, by afternoon, indications are that the
system could be far enough north to warrant a low chance for storms
across at least west KY and maybe southwest IN...as moisture spirals
around the northern periphery of the upper low.

The GFS appears to be the most aggressive in lifting the system
northward Monday night. The ECMWF/Canadian keep the system farther
south in either southeast MS or southern AL through 12Z Tuesday.
This would effectively keep the area mainly dry Monday night.

On Tuesday, as the slower models finally lift the system far enough
north to impact our area, we will see a better chance for some
precipitation. However, it still appears as though west KY will have
the best chances given the current model guidance. This trend will
continue into Tuesday night as well.

By Wednesday, the main impact areas should remain the eastern and/or
southeastern sections of the CWA. Again, POPs will remain below the
likely category for most areas but will maintain higher POPs in
these aforementioned locations. By Wednesday night, we will see the
system finally moving east and lingering POPs are needed in our far
eastern counties. However, the upper flow continues to look
unsettled and therefore low POPs will be needed even as we head into
Wednesday night and Thursday.

High temperatures will generally be in the mid to upper 80s on most
days, cooler where more widespread cloudiness and precipitation ends
up obviously, but we will further tailor the temp forecast as we
gain a better idea on the movement of this tropical system. However,
Memorial Day does look pretty warm and humid with heat index values
running between 90-95 degrees.

&&

.AVIATION...
Issued at 1239 PM CDT Fri May 25 2018

The TAFs are basically a convective forecast today. KPAH and KCGI
have a good chance of experiencing a TSRA this afternoon, while
KEVV and KOWB may stay just east of the activity today. The
convection should die off by sunset, and then we will be watching
for new development mainly in the east late Saturday morning. KEVV
and KOWB will be the most likely to see a TSRA Saturday. If a site
gets significant rainfall this afternoon, some fog potential will
exist late tonight if skies can clear out sufficiently. Too much
uncertainty to add to the forecast at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, May 25, 3:28 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 AM CDT Fri May 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms. Frequent lightning, locally
heavy rain and gusty winds will be possible with stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms through the period. Frequent
lightning, locally heavy rain and gusty winds will be possible
with stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:32 PM CDTAreal Flood WarningPAHGraves, McCracken58 min
May 25, 4:09 PM CDTFlash Flood WarningPAHBallard111 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.